03 April 2004
Dr. Mercola's Comment:
If you are using Splenda (the brand name for sucralose) because you think it is a safe alternative to sugar or other artificial sweeteners, then you may be in for a surprise. Splenda is not healthy and it can cause many problems in the body.
Over three years ago I posted an article describing the dangers of Splenda, and, fortunately, it appears that more and more people are finally realizing the hazards that this "healthy" sweetener poses. There is still a long way to go toward educating the public about the health complications this sweetener is capable of causing, however.
Splenda is far from healthy and I do not recommend using it in any form. Why not use Splenda? Well, research in animals has shown that sucralose can cause many problems such as:
Nearly every month we receive a report from someone who has had an adverse reaction to Splenda, and after you read through the story below you can read the many others posted on our site.
The following story provides a revealing testimony to the dramatic effects Splenda can have on an otherwise healthy person.
Contributed by Lori Hunt, RPh
Dear Dr. Mercola,
I want to thank you for your Web site and especially for your documentation on the dangers of Splenda. I also want to pass on this testimonial in the hope it may help others.
Last evening after dinner I began to feel flush. My husband commented how red my face was getting and, sure enough, one glance in the mirror confirmed a bright red, tight, shiny visage staring back at me. In the next few hours my eyes began to swell. I went to bed hoping I could "sleep it off." How wrong I was.
This morning I got up and my face was still red, bright and swollen with puffy eyes. I am a pharmacist and I have seen many anaphylactoid (allergic) reactions before. I began to feel concerned that I too was having one. I have had only one other reaction like this before in my life--to Bactrim.
I went out for my usual morning run but by the first quarter mile I could barely breathe so I walked slowly back to the house. My right shoulder was burning so I went to the mirror and was horrified to find a HUGE 6 inch by 3 inch welt at the base of my neck (see photo).
I also felt very panicky and shaky and immediately had two bouts of diarrhea in rapid succession. After 15 minutes and a cool shower on tissue that looked scalded, I was having difficulty breathing. I was seen in the local emergency room where the physician immediately gave me a dexamethasone injection in the hip and a prescription for Epi-pen and oral prednisone over four days.
At the time I didn't know why I looked like I had ingested a sulfa drug. My husband and I tried to figure out what was different in my life over the last 12 hours. Laundry soap? Nope. Cake? Animal dander? No and no. A dear friend came to visit me in my misery and mentioned that I had started to flush at church, several hours before dinner.
I remembered that I had had a cup of coffee and had tried the new creamer sitting by the pot. I remembered the Splenda label on it, which prompted my husband and I to search the Web and we found your site.
The description by Marcia in the testimonial area caused me to burst into tears. Yes, Marcia, there are others like you. I am throwing that stuff out when I get to church! This reaction that I have had looks like a drug reaction! I am appalled an "artificial sweetener" did this to me.
Twelve hours after treatment my eyes are no longer swollen and my face is no longer red, but my neck welt is the same size, same redness and as tender as a sunburn. There are a few blisters in the welt. Even after treatment it still looks this bad! Perhaps the manufacturer of Splenda can sell it as a biochemical warfare agent after it is removed from the market as a food additive.
Thanks for getting the word out!
RELATED ARTICLES BY DR. MERCOLA ON HIS WEB SITE: